Calcium carbonate overdoseTums overdose; Calcium overdose
Calcium carbonate is commonly found in antacids (for heartburn) and some dietary supplements. Calcium carbonate overdose occurs when someone takes more than the normal or recommended amount of a product containing this substance. This can be by accident or on purpose.
This is for information only and not for use in the treatment or management of an actual overdose . DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
An overdose is when you take more than the normal or recommended amount of something, usually a drug. An overdose may result in serious, harmful sym...
Calcium carbonate can be dangerous in large amounts.
Some products that contain calcium carbonate are certain:
- Antacids (Tums, Chooz)
- Mineral supplements
- Hand lotions
- Vitamin and mineral supplements
Other products may also contain calcium carbonate.
Symptoms of a calcium carbonate overdose include:
- Abdominal pain
- Bone pain
- Irregular heartbeat
- Muscle twitching
Seek medical help right away. DO NOT make the person throw up unless poison control or a health care provider tells you to.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- The name of the product (ingredients and strength, if known)
- When it was swallowed
- The amount swallowed
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
Local poison center
For a POISON EMERGENCY call:1-800-222-1222ANYWHERE IN THE UNITED STATESThis national hotline number will let you talk to experts in poisoning. This ...
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Blood tests may be done. Symptoms will be treated. The person may receive:
- Activated charcoal
- Blood and urine tests
- Breathing support
- Chest x-ray
- EKG (electrocardiogram, or heart tracing)
- Intravenous fluids (through a vein)
- Medicine to treat symptoms
- Tube through the mouth into the stomach to empty the stomach ( gastric lavage )
Calcium carbonate is not very poisonous. Recovery is quite likely. But, long-term overuse is more serious than a single overdose, because it can cause kidney damage. Few people die from an antacid overdose.
Keep all medicines in child-proof bottles and out of the reach of children.
Pfennig CL, Slovis CM. Electrolyte disorders. In: Marks, JA. ed. Rosen's Emergency Medicine: Concepts and Clinical Practice . 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 125.
Raasch RH. Pharmacology of antimicrobials, antifungals, and antivirals. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide . 6th ed. New York, NY: McGraw-Hill; 2004:chap 155.
Shoenberger,JM. Constipation. In: Marks, JA. ed. Rosen's Emergency Medicine: Concepts and Clinical Practice . 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 32.
Review Date: 10/13/2015
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.